Alert archive / Oregon / Red Flag Warnings in 2017
Red Flag Warning 1, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jun 22, 2017, 2:29 PM PDT for Curry County, Oregon. It took effect at Jun 23, 2017, 12:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2017, 2:29 PM PDT (21:29 UTC)
- In effect from
- Jun 23, 2017, 12:00 AM PDT
- Expired
- Jun 23, 2017, 10:00 AM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
County Curry County, OR
The radar
The Medford radar (KMAX), 130 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
351 WWUS86 KMFR 222129 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 229 PM PDT Thu Jun 22 2017 ...Dry fuels, gusty northeast winds, and low humidity will combine to create critical fire weather conditions tonight above 1500 feet near the Curry County Coast... ORZ618-231500- /O.NEW.KMFR.FW.W.0001.170623T0700Z-170623T1500Z/ Southern Oregon Coast- 229 PM PDT Thu Jun 22 2017 ...RED FLAG WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT FRIDAY FOR EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR PORTIONS OF FIRE WEATHER ZONE 618 ABOVE 1500 FEET... * Impacts: East winds, poor relative humidity recovery, and high fire danger will likely contribute to a significant spread of any new fires. * Affected area: Southwest OR...Portions of Fire Weather Zone 618 above 1500 feet. * Counties affected: Curry. * Wind: Northeast 15 to 25 mph with gusts up to 40 mph. * Humidity: 20 to 25 percent overnight. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong winds and low relative humidity will cause any new fires to spread very rapidly. * One less spark, one less wildfire. && $$ Visit us at www.weather.gov/Medford
1 follow-up statement
367 WWUS86 KMFR 231459 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 759 AM PDT Fri Jun 23 2017 ...Dry fuels, gusty northeast winds, and low humidity will combine to maintain critical fire weather conditions this morning above 1500 feet near the Curry County Coast... ORZ618-231700- /O.EXT.KMFR.FW.W.0001.000000T0000Z-170623T1700Z/ Southern Oregon Coast- 759 AM PDT Fri Jun 23 2017 ...RED FLAG WARNING NOW IN EFFECT UNTIL 10 AM PDT THIS MORNING FOR LOW HUMIDITY AND GUSTY NORTHEAST WINDS FOR PORTIONS OF FIRE WEATHER ZONE 618... * Impacts: East winds, low relative humidity, and high fire danger will likely contribute to a significant spread of any new fires. * Affected area: In Southwest OR...Portions of Fire Weather Zone 618 above 1500 ft. * Counties affected: In Southwest OR...Curry. * Wind: northeast 10 to 15 mph with gusts up to 30 mph. * Humidity: as low as 21 percent. * View the hazard area in detail at http://weather.gov/medford/hazard * A Red Flag Warning means that critical fire weather conditions will occur shortly. * Strong winds and low relative humidity will cause any new fires to spread very rapidly. * One less spark, one less wildfire. * View the hazard area in detail at http://weather.gov/medford/hazard $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jun 22, 10:50 AM PDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 22, 10:50 AM PDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Medford OR 1050 AM PDT Thu Jun 22 2017 .Updated aviation discussion. .DISCUSSION...The main two issues continues to be the heat and winds offshore. The Chetco Effect is in full swing with the overnight low in Brookings only dipping into the mid 70s. The forecast continues to show 95 for Brookings. I'm troubled by the wind swing to the northwest. That would limit heating today. Will continue to monitor for possible update. For inland areas, the heat cranks up Friday and really gets going on Saturday. The thermal trough continues to build Friday that will raise temperatures for the western valleys and Siskiyou County. On Saturday, the thermal trough moves inland to bring the hottest day of forecast period. I'm evaluating the morning guidance and will likely bump up temperatures a little bit. Heat advisories and excessive heat warnings will come out today for Saturday and may linger into Sunday. The morning low temperatures for the weekend will be in the mid to upper 60s which limits the overnight relief from the heat. All areas east of the Cascades will be quite warm but not to advisory levels. Moisture from a closed upper low off of California is still expected for later Sunday and into the first of the week. This will bring a slight chance of thunderstorms to many areas. The possibility of lightning following the heat wave may increase fire risk across the area. JBL && .AVIATION...22/18Z TAF CYCLE...Strong northerly winds will impact the coastline today with lighter but still gusty winds into the Umpqua Basin and Illinois Valley. North to northeast winds should diminish this evening in most places but will remain gusty over the coastal higher terrain. Mostly VFR across the area for the next 24 hours. SK && .MARINE...Updated 830 AM Thursday, 22 June 2017...An unusually strong thermal trough will prevail over the south coast into Friday, causing steep, wind driven seas and gale force north winds. The strongest winds and steepest seas will occur during the afternoons and evenings south of Cape Blanco...but even northern portions of the waters will have strong winds (occasional gale force gusts) and warning level hazardous seas through tonight. Conditions will gradually improve this weekend with conditions dropping below advisory levels by Saturday morning. Southerly flow and fog are expected Saturday night into Sunday. -Sven/SK && .PREV DISCUSSION... /Issued 320 AM PDT Thu Jun 22 2017/ DISCUSSION...The heat is on. Very hot temperatures will impact areas from west to east over the next several days, starting with a heat advisory for the Chetco area of the Curry County coast today. Highs will likely reach 90 or above in Brookings again today, following lows this morning in the mid to upper 70s. The thermal trough will strengthen and begin to slide inland this weekend. While this will mean relief for the southern coast, where south winds will bring a surge of clouds and cooler temperatures late Friday into Saturday, the inland areas will continue to warm significantly. Triple digit highs will likely be common Saturday and perhaps SUnday as well for the West Side, with all inland areas seeing highs 20 to 25 degrees above normal for this time of year. With overnight lows this weekend remaining relatively warm as well, heat headlines may be necessary for the Rogue and Illinois Valleys, as well as the valleys of Siskiyou County. Relief for the rest of the forecast area will arrive late in the weekend, as an upper level trough slowly pushes into the coast. Shortwaves in the flow ahead of the trough may be enough to kick off convection over much of the area Sunday afternoon through Monday evening, but the timing and location of these storms is still uncertain. Whether or not thunderstorms do develop, temperatures will see a marked cooling trend early next week, dropping to near normal values for the rest of the forecast term. -BPN && .MFR WATCHES/WARNINGS/ADVISORIES... OR...Heat Advisory until 9 PM PDT this evening for ORZ022. CA...None. Pacific Coastal Waters...Small Craft Advisory until midnight PDT Friday night for PZZ350-356-370. Gale Warning until midnight PDT Friday night for PZZ356-376. Hazardous Seas Warning until midnight PDT Friday night for PZZ350-356-370-376.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:00 PM PDT | Excessive Heat Warning | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 3 days |
| Jun 22, 3:00 PM PDT | Heat Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 3 days |
Nearby
Red Flag Warnings in Oregon, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.